The “Purple Pill” (PPIs) could cause serious long-term adverse effects

The Boston Globe reports, “The Food and Drug Administration’s advisory said patients who take” proton pump inhibitors” (PPIs) for a long time, generally more than one year, may end up with dangerously low magnesium levels.” PPIs include omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole, (Prevacid), pantoprazole (Protonix), rabeprazole (AcipHex), and dexlansoprazole (Dexilant). Over-the-counter (OTC) PPIs include Prilosec OTC (omeprazole), Zegerid OTC (omeprazole and sodium bicarbonate), and Prevacid 24HR (lansoprazole).

The Natural Medicines Comprehensive Database says, “PPIs are thought to inhibit active transport of magnesium in the intestine. This appears to be a class effect. Hypomagnesemia has been reported with all PPIs.”

Is this potentially dangerous? Yes.

According to the FDA, low magnesium levels can put patients “at risk for seizures, irregular heartbeats, and muscle spasms.”

The Natural Database goes further: “Severe hypomagnesemia can cause potentially serious effects including muscle spasm, tetany, arrhythmia, hypokalemia, hypoparathyroidism, hypocalcemia, and seizures.”

In addition, “Some experts speculate that the magnesium depletion caused by PPIs could contribute to the increased risk of fracture seen in some patients taking PPIs long-term.”

This is the second warning about the medications from the FDA in less than a year.

So, how am I responding to this new advisory? The Natural Database recommend, “Patients who are likely to take a PPI long-term should have serum magnesium levels checked at baseline and annually thereafter. A magnesium supplement may be necessary to treat or prevent magnesium deficiency.”

So, based upon their expert advice, here’s what I’m doing:

A) For patients I’m seeing in follow-up, who have been on a PPI for a year or more, I’m drawing a blood magnesium level. If it’s low, then it’s time to take a supplement and then recheck the level after 2-3 months. If it’s normal, then I go to (B) below.

B) For patients who I’m starting on a PPI, or who have been on it less than a year, I draw a magnesium level and recommend that they consider adding a magnesium supplement to their daily regimen.

In some patients, magnesium supplementation alone may not be adequate to treat low magnesium levels (hypomagnesemia). The Natural Database warns that “case reports suggest that up to 25% of patients who developed hypomagnesemia had to discontinue the PPI in order for magnesium levels to return to normal. In many cases, hypomagnesemia recurred when the PPI was re-initiated.”

That said, in some reports, “use of pantoprazole (Protonix), in combination with a magnesium supplement, has been effective for treating reflux and preventing magnesium loss.”

In another case, use of alternate day dosing of pantoprazole (Protonix) three days per week and famotidine (Pepcid) four days per week, in combination with a magnesium supplement, was also effective for treating symptoms and increasing magnesium levels.

One study found, “Pantoprazole, the least potent PPI, largely relieved dyspepsia and hypomagnesaemia did not inevitably develop when combined with oral magnesium supplements.”

So, what dose do I recommend?

Right now, it’s anyone’s guess. The daily upper intake level (UL) for magnesium is 350 mg for anyone over 8 years old. But, higher doses have been used for other conditions:

  • For hypertension, 600-1000 mg/day has been used,
  • For migraine headache prevention, 600 mg/day has been used (also magnesium citrate 1830 mg in 3 divided doses has been used for up to 3 months),
  • For osteoporosis, 150-750 mg/day has been used,
  • For premenstrual syndrome (PMS), 200-360 mg/day has been used, and
  • For pregnancy-related leg cramps, 120 mg in the morning and 240 mg in the evening has been used.

In addition, magnesium citrate may be slightly more absorbable than other forms of magnesium.

So, for prevention of hypomagnesemia in patients starting a PPI, or with a normal magnesium level while taking a PPI, I’m recommending magnesium citrate 100 mg twice a day with food and rechecking a magnesium level in 2-3 months and, if normal, then annually.

For patients with asymptomatic hypomagnesemia who are on PPIs, I’ll recommending magnesium citrate 200 mg twice a day with food, and recheck a magnesium level in 2-3 months.

If the magnesium level remains low, I will give the patient the choice of:

  • increasing the magnesium dose, with the increasing risk of side-effects,
  • using pantoprazole (Protonix), in combination with a magnesium supplement,
  • using alternate day dosing of pantoprazole (Protonix) three days per week and famotidine (Pepcid) four days per week, in combination with the magnesium supplement, or
  • stopping the PPI and using an H2 antagonist (Tagamet, Zantac, etc.) with a magnesium supplement.

No matter the treatment, when the magnesium level normalizes, I’ll be rechecking the magnesium level annually.

2 thoughts on “The “Purple Pill” (PPIs) could cause serious long-term adverse effects

  1. Annette

    Wow, I have been taking prilosec for about 15 years. Don’t know if my mag. level has been checked. Is it normally checked in “blood work” for physicals? I have had what feels like “heart flutter” occasionally ever since I have taken prilosec.

Comments are closed.